Oklahoma, 2017

Hail in Oklahoma, March 25, 2017

March 25, 2017 · NWS TSA · 3 events in 2 counties and zones

A strong upper level disturbance moved eastward from the Southern Rockies into the Southern Plains on the 24th and 25th. Several areas of strong thunderstorms developed ahead of this system, in the moist and unstable air across eastern Oklahoma and northwestern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level disturbance moved eastward from the Southern Rockies into the Southern Plains on the 24th and 25th. Several areas of strong thunderstorms developed ahead of this system, in the moist and unstable air across eastern Oklahoma and northwestern Arkansas. The strongest storms produced hail up to penny size in eastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 24, 11:53 PM CST, 27 minutes earlier.

Area forecast discussion, Mar 24, 11:53 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1253 AM CDT Sat Mar 25 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Showers and thunderstorms will continue to rotate around the upper
level low currently positioned over central OK. As the low moves
eastward storm motion will change from more of a south-to-north
movement to north-to-south. Surface winds should remain light and
variable as the low moves across, with winds picking up out of the
northwest after the low passes. Low and mid level cloud deck will
continue through much of the prevailing period.

&&

.PREV DISCUSSION... /Issued 838 PM CDT Fri Mar 24 2017/

..UPDATE...

DISCUSSION...
Line of strong to severe storms has moved east of the forecast
area. To the west, shower development has occurred around the
upper low center, which is located over west central Oklahoma.
Short range models continue to show some isolated to scattered
thunderstorm development potential in response to the approaching
low, primarily across northeast Oklahoma and eventually into
northwest Arkansas. Some instability exists, per mesoanalysis,
ahead of the upper low across eastern Oklahoma, especially where
dew points remain in the mid and upper 50s, and as such, some hail
potential will exist with any development that does occur.

The main change to the going forecast has been to refine POPs
according to the current conditions, accounting for the decreasing
thunderstorm potential in Arkansas for the next several hours and
the subsequent increasing potential in eastern Oklahoma. Updates
already out.

PREV DISCUSSION... /Issued 309 PM CDT Fri Mar 24 2017/

DISCUSSION...
Showers and thunderstorms have persisted across southeastern Oklahoma into
northwest Arkansas this afternoon. This activity has been elevated in nature
and is occurring in a area of favorable upper level divergence in advance
of an upper level low currently spinning over the Texas Panhandle. Rainfall
amounts are approaching 1 inch in a few locations across southeast Oklahoma.
This activity will shift to the east over the next several hours. There is still
the potential that some of these storms could become strong to severe as they move
into something of a more favorable airmass. These storms are expected to be east of
the Tulsa County Warning Area by mid-evening.

A few showers and thunderstorms have also begun to develop along the dryline across
western Osage and Pawnee counties. There is potential for this activity to continue
to develop along the dryline and move into northeast Oklahoma for the next several
hours as well. The airmass just ahead of the dryline is becoming increasingly unstable
with stronger heating taking place. There is also the potential that some of these
storms could become strong to severe with damaging winds to around 70 mph and golf ball size
hail the concern.

Scattered showers and thunderstorms are expected overnight and into Saturday morning
as the upper level low moves out of the Texas Panhandle and across Oklahoma. The upper
level low will be over southwest Missouri by early Saturday morning. These storms will
be elevated in nature but will be capable of producing large hail.

Will continue the Red Flag Warning through 00z for areas of west of Highway 75 in
northeast Oklahoma as the dryline tries to move into that area.

The remainder of Saturday will be dry as ridging aloft builds over the region. The
next chance of Thunderstorms will Sunday into Monday morning as the next in a
series of upper level disturbances move across the area. There is expected to be
adequate shear and instability for some of these storms to become strong to severe
especially Sunday afternoon and evening.

After a benign period of weather most of Monday and Tuesday, the chances of showers
and thunderstorms ramp up Tuesday night into Wednesday as the next upper level
low moves out of the Southwest United States and across the Plains. Models suggest
that this system will be even more vigorous than the previous two. Shower and thunderstorm
chances will linger into Thursday before the system exits to the east.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   60  45  76  54 /  20   0  30  70
FSM   64  47  79  57 /  30   0  10  60
MLC   66  46  81  58 /  10   0  30  60
BVO   59  42  74  51 /  30   0  30  70
FYV   58  43  72  54 /  60  10  10  70
BYV   61  45  70  54 /  70  10   0  60
MKO   60  45  78  57 /  30   0  20  70
MIO   57  43  71  53 /  60  10  10  80
F10   62  46  79  56 /  10   0  30  60
HHW   70  48  80  59 /   0   0  20  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
LONG TERM....10
AVIATION...11
Hazardous weather outlook, Mar 24, 7:24 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
824 PM CDT Fri Mar 24 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
824 PM CDT Fri Mar 24 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
    AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Additional isolated to scattered thunderstorms should develop
overnight across parts of eastern Oklahoma and perhaps into
northwest Arkansas in response to an approaching upper level low
pressure center. These thunderstorms will contain a large hail
threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...Thunderstorm Potential.
SUNDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
MONDAY AND TUESDAY...Thunderstorm Potential.
WEDNESDAY AND THURSDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Thunderstorms may be ongoing Saturday morning across portions of
far northeast Oklahoma and northwest Arkansas due to the
aforementioned upper level low pressure. Coverage will diminish
from west to east through the day.

A brief lull in the thunderstorm activity will occur Saturday
night and through much of the day Sunday. Thunderstorms will
likely expand across the region late Sunday afternoon and into the
evening and overnight hours as another upper level storm system
moves through the Southern and Central Plains region. Severe
weather will be possible, with both large hail and damaging winds
being the primary threats.

The weather pattern will remain active into the next work week and
perhaps even beyond that. The next storm system will arrive toward
the middle of next week, bringing another increase in thunderstorm
potential.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management and first responders should follow forecasts
closely, as multiple rounds of severe weather will be possible
through at least the next week.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Mar 24, 6:57 PM CST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
757 PM CDT FRI MAR 24 2017

ARZ020-029-250130-
Sebastian AR-Franklin AR-
757 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND EAST CENTRAL
SEBASTIAN COUNTIES UNTIL 830 PM CDT...

At 756 PM CDT, strong thunderstorms were located along a line
extending from near Cass to 4 miles east of Fort Chaffee. Movement
was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Ozark...                          Charleston...
Altus...                          Branch...
Denning...                        Wiederkehr Village...
Cass...                           Washburn...
Fort Chaffee...                   Caulksville...
Jethro...                         Turners Bend...
Lonelm...                         Cecil...
Etna...                           Alix...
Barnes...                         Redding...
Watalula...                       Meg...

This includes Interstate 40 in Arkansas between mile markers 28 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
      3532 9392 3523 9392 3523 9402 3514 9403
      3514 9413 3576 9387 3576 9370
TIME...MOT...LOC 0056Z 257DEG 21KT 3571 9381 3523 9398
Local storm report, Mar 24, 8:21 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
921 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     CHARLESTON              35.30N 94.04W
03/24/2017                   FRANKLIN           AR   EMERGENCY MNGR

            UTILITY POLE SNAPPED IN HALF, FLOODED ROADWAY IN
            CHARLESTON AT RAINWATER RD AND JAMES ST INTERSECTION

&&

PBS
Special weather statement, Mar 25, 12:01 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
101 AM CDT SAT MAR 25 2017

OKZ054-060-250630-
Tulsa OK-Osage OK-
101 AM CDT SAT MAR 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE AND
NORTHWESTERN TULSA COUNTIES UNTIL 130 AM CDT...

At 101 AM CDT, a strong thunderstorm was located 4 miles northeast of
Sand Springs, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Northwestern Tulsa...             Sand Springs...
Skiatook...                       Sperry...
Turley...                         Gray...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3611 9596 3612 9618 3641 9622 3639 9588
TIME...MOT...LOC 0601Z 184DEG 14KT 3619 9607

The radar

The Tulsa radar (KINX), 28 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Tulsa

When
March 25, 12:20 AM CST
Where
Tulsa County, 2.81 mi NNE of Owasso
Measured
0.88 in hail
Reported by
Public
Coordinates
36.307, -95.830

Hail, Rogers

When
March 25, 12:56 AM CST
Where
Rogers County, 6.18 mi SE of Collinsville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
36.305, -95.754

Hail, Tulsa

When
March 25, 1:38 AM CST
Where
Tulsa County, Tulsa
Measured
0.75 in hail
Reported by
Public
Coordinates
36.150, -95.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690544, 678197, 678198.